Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching Meds
May 21, 2003

I have been diagnosed hiv+ exactly 3 years this month(May)and will be relocating to Atlanta. Before starting meds my vl was 28000 and cd4 was 459. I enrolled in a study for Tenofovir and the study provides free meds. My regimen has been Zerit,Epivir,Sustiva, and Tonofovir. Now my vl is undetectable and cd4 is well above 700 with a percentage level of about 29. I'm very pleased with the results and I am very healthy with the exception of the dizziness assoicated with Sustiva for which Ginko Biloba taken along with Sustiva completely counteracts those dreamy side effects. My question is now that its been 3 years, I've noticed that my face has wasted slightly and I have lost about 10 pounds over the 3 years without working out or anything. I've read that Zerit causes wasting and now that I'm relocating,and my numbers are good, should I switch from Sustiva to Viramune and should I substitute Zerit with something else since the long terms effects of Zerit is wasting. Am I being paranoid or should I just stick with my current meds since my lab numbers are good. Thank you very much.

Response from Dr. Henry

I usually don't start patients on treatment if their CD4 count is >> 350 at the lowest. The SMART study (sites are in Atlanta) looks at whether you should continue your HIV meds or stop until the CD4 count falls to 250. There is also an ACTG study looking at the safety of stopping treatment in situations like yours (? Emory and Birmingham,Al as sites for that study).

Swiching D4t to AZT or abacavir may slow down/? slowly reverse the fat loss in some patients. Switching Sustiva to Viramune has uncertain effects on fat distribution/lipids (has not been well studied). I would suggest trying to do something to minimize further fat loss. KH



Previous
Drugs Changed
Next
Itching, Spots, Rashed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement